MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 REACT CATHETER; CATHETER, PERCUTANEOUS

MICRO THERAPEUTICS, INC. DBA EV3 REACT CATHETER; CATHETER, PERCUTANEOUS
Model Number REACT-68
Medical Device Problem Codes Break (1069); Stretched (1601); Material Deformation (2976)
Health Effect - Clinical Codes Intracranial Hemorrhage (1891); Coma (2417)
Date of Event 06/29/2024
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that the guidewire was kinked and catheter ruptured.The patient also had intracranial hemorrhage during the operation, and it was unclear whether it was caused by catheter rupture.The patient was undergoing thrombectomy for acute ischemic stroke.It was noted the patient's vessel tortuosity was moderate.The access vessel was the femoral artery with a diameter of 8mm.It was reported that the patient came to the hospital for treatment due to right-side limb dysfunction and slurred speech.The emergency diagnosis was left middle cerebral artery occlusion, and emergency thrombectomy was planned to perform.After angiography, it was confirmed that the patient's left middle cerebral artery m1 distal occlusion was confirmed.The surgeon then formulated a treatment strategy and started thrombectomy.8fguding was lined with 5f125 multifunctional catheter.Under the guidance of loach guide wire, 8fguding reached c1 segment of internal carotid artery.The surgeon then used react-68 for proximal support and a 0.14 avigo guidewire outer-lined with a rebar18 microcatheter to pass through the occluded segment and find the true lumen.The guidewire was initially pushed to go upper normally and smoothly.  when the guidewire reached the communicating segment of the internal carotid artery, multi-circles kink were found at the tip of the guidewire under fluoroscopy.The guidewire was slowly withdrawn, but it was still kinked.The surgeon then pulled the guidewire out of the patient's body.Upon closer inspection, the surgeon found that the guidewire had been kinked multi-circles and could not be used normally.The surgeon determined that it was a product quality issue and could not be used normally, so replaced it with a product of the same model and brand and repeated the above operations, and no abnormalities were found.The guidewire and microcatheter passed through the occluded segment and reached the distal end.Manual push angiography confirmed that the microcatheter was in the true lumen.The sfr4-20 thrombectomy stent was pushed to go upper and opened smoothly after the stent was in place.After about 5 minutes of opening, the surgeon pushed the react-68 to go upper to the proximal of the occlusion.Performed swim thrombectomy.During the process of pumping and pulling embolectomy, the surgeon felt that there was no obvious response to negative pressure suction.After the first thrombectomy, no obvious thrombus was found in the stent and catheter, and no abnormality was found in the middle catheter.The above operation was repeated.The second swim thrombectomy was performed.During the pumping and pulling process, there was still no obvious reaction to the suction.After thrombectomy, the blood vessels were still not open and no obvious embolus was found.The surgeon carefully observed and found that at about 3 mm of the tip of the react-68 catheter was stretched and the tip was in falling off shape.The surgeon determined that there was quality issue with the product and that it could not be used normally, so it was replaced with a product of the same brand and model for swim thrombectomy.The blood vessels were reopened once, distal blood flow was restored, and the operation was successfully completed.The reported device and any accessory devices were prepared and the catheter was flushed as indicated in the instructions for use (ifu).The patient had intracranial hemorrhage during the operation, and it was unclear whether it was caused by catheter rupture.Ancillary devices include a rebar18 microcatheter.
 
Additional Manufacturer Narrative
Continuation of d10: product id 103-0606-200 (lot: b623789); product type: ; implant date n/a; explant date n/aproduct id unk-nv-rebar (lot: unknown); product type: ; implant date n/a; explant date n/aproduct id 103-0606-200 (lot: unknown); product type: ; implant date n/a; explant date n/aproduct id unk-nv-solitaire (lot: unknown); product type: ; implant date n/a; explant date n/aproduct id react-68 (lot: unknown); product type: ; implant date n/a; explant date n/a medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received that the patient's vital signs were stable but the patient was unconscious.A stent was placed at the bleeding site during the operation, and the bleeding stopped after 30 seconds.It was noted that the catheter broke and separated from the tip mark.The damage was located on the distal section.The cause of the rupture was not determined.Additional information was received that it was unable to be determined if the coma was related to the devices or procedure, and was noted as maybe cause by the bleeding.It was noted that the patient is now awake. .
 
Additional Manufacturer Narrative
H3: the react-68 catheter and avigo guidewire were returned for analysis.The catheter tip and marker band appeared broken off and m issing from the catheter.The catheter body was found to be stretched for a length of 6.0cm from the broken end.In addition, the catheter body was to be kinked at 41.4cm from the distal tip.No damages or irregularities were found with the catheter hub.The distal tip of the guidewire was found to be damaged.The guidewire was also kinked at 47.2cm from the distal tip.No other anomalies were observed.The usable length of the react-68 catheter was within specifications.The catheter was flushed with water and found to be patent.The catheter was tested with an in-house 0.035" mandrel through the hub with no issues.However, it got stuck at 41.4cm from the distal tip.Based on the reported information and the device analysis, the customer complaint was confirmed.The returned catheter was damaged, with the distal tip and marker band broken off.The tubing material at the broken end exhibited jagged edges, exposed braid, and stretching, indicating that the catheter separated when exceeding the tensile strength of the tubing material.Additionally, the returned guidewire was also damaged.From the damages seen on the catheter (kinking/stretching/separating) and guidewire (bending/kinking), it appears a high force was used.It is possible that the damages occurred when the customer attempted to advance the catheter and guidewire against resistance.However, the root cause could not be determined.Possible resistance causes include using the damaged device, vessel tortuosity, and continuous flush.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
REACT CATHETER
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key19666816
Report Number2029214-2024-01172
Device Sequence Number7017259
Product Code DQY
UDI-Device Identifier00847536041967
UDI-Public00847536041967
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K180715
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/27/2025
Device Model NumberREACT-68
Device Catalogue NumberREACT-68
Device Lot NumberB559150
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/01/2024
Supplement Date Received by Manufacturer07/04/2024
08/21/2024
Initial Report FDA Received Date07/03/2024
Supplement Report FDA Received Date08/01/2024
09/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11...
Outcome Attributed to Adverse Event Life Threatening;
Patient Age60 YR
Patient SexMale